MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

In 1975 J. van de Lune considered the monotony properties of the canonical Riemann Upper and Lower sums for $\int_0^1 t^xdt$, with $x>0$.
Writing $\sigma_n(x) := 1^x+2^x+\cdots+n^x$ these sums are
$$U_n:=U_n(x)=\sigma_n(x)/n^{x+1} \quad \text{and}\quad L_n:= L_n(x)=\sigma_{n-1}(x)/n^{x+1}.$$ He proved (by mathematical induction) that $U_n>U_{n+1}$ and $L_n<L_{n+1}$.

A later proof of $U_n>U_{n+1}$ was obtained by showing that the function
$$h(x):= h_n(x)=(\sigma_{n+1}/\sigma_n(x))(n/(n+1))^x$$ is strictly decreasing on all of $\mathbf{R}$.
Soon afterwards he came to realize that the monotonicity of $h(x)$ would be a consequence of the logarithmic convexity of $Q(x):=Q_n(x)=\sigma_{n+1}(x)/\sigma_n(x)$ on all of $\mathbf{R}$.
Various numerical tests on $Q(x)$ were performed, but no proof was found.

Another application: From the logarithmic convexity of $Q(x)$ one may also obtain a simple proof of a conjecture made by H. Alzer and A. A. Jagers: $$f(x):=f_n(x)=\Bigl(\frac{\frac{1}{n+1}\sigma_{n+1}(x)}{\frac1n \sigma_n(x)}\Bigr)^{1/x}$$ is strictly increasing for $x>0$.

Question: Is for every (fixed) integer $n\ge2$, the function
$$x\in\mathbf{R}\mapsto Q_n(x):=(1^x+2^x+\cdots+n^x+(n+1)^x)/(1^x+2^x+\cdots+n^x)$$ logarithmically convex on all of $\mathbf{R}$?

share|cite|improve this question
    
btw. google reveals a claim of van de Lune that he has a proof of the above for $n \in [2,10]$, and he leaves the general case a conjecture. a very nice conjecture though! – Suvrit Sep 19 '12 at 19:55
    
@Suvrit Much of the work of van de Lune about his conjecture is described in the CWI Report PNA - R0502, May 2005: J. van de Lune, H. J. J. te Riele, "On some conjectural inequalities and their consequences" – juan Sep 20 '12 at 19:14
    
@Suvrit Related material can be found in the paper S. Abramovich, J. Baric, M. Matic, J. Pecaric, "On van de Lune-Alzer's Inequality" J. of Math. Inequalities, 1, (2007) 563-587. <jmi.ele-math.com/01-47/On-Van-de-Lune-Alzer-s-inequality>; – juan Sep 20 '12 at 19:17
    
Dear Juan, thanks for these links; really nice conjecture! – Suvrit Sep 21 '12 at 8:17

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Browse other questions tagged or ask your own question.